Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Variable INR level, had pulmonary embolism. Taking Coumadin. Any ideas?

My INR is either too low, 0.8, or too high, it has gottten up to 25 and 35 and I don t kmow why this is happening. I have a pill box, so I also get my dose right. I have a history of pulmonary inflammatoy disease and I am on the coumdin because I have had 6 pulmonary embolisms this pat year. My pulmonologist said I will be on a transplant list if the pnuemonia comes back two more times. Any ides? I am a pharmacist and I am glad I understand the medications I am on. Thank you doctos. I know my case is challenging.
Asked On : Wed, 23 May 2012
Answers:  1 Views:  98
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response

You are facing a typical problem of fluctuating INR. This is usually for following reason:

Clotting factors are produced by liver from Vitamin K. Warfarin blocks the clotting factors produced in liver by competitively inhibiting uptake of Vitamin K. When your dietary Vitamin K goes up, the INR drops and when your intake is low, it goes up.

Now the solution is simple. Avoid eating foods rich is Vitamin K such as cauliflower, cabbage, green tomato etc. This will stabilize the INR. Then adjust the medicine dose to keep it around 2 to 2.5.

Recurrent pulmonary embolism is a problem with blood vessels and not with lungs. A transplant wont be a solution. Investigate in to the cause of recurrent thromboembolism and treat it along with warfarin.

-Dr. Tushar
Answered: Thu, 26 Jul 2012
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor